Tornadoes · United States · Colorado · 2024

Unrated tornado, Flagler Arpt, Colorado, June 8, 2024

This Unrated tornado ran 4.1 miles across Kit Carson County on June 8, 2024, touching down at 4:37 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 8, 2024
Touchdown
4:37 PM MDT (22:37 UTC)
Lifted
4:46 PM MDT (22:46 UTC)
On the ground
9 minutes
Path length
4.1 miles (6.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Kit Carson County
Touchdown point
39.143, -103.060
Lift-off point
39.095, -103.016
Record number
2406081637-01

What the Weather Service recorded

In the afternoon of the 8th, multiple storms began forming across eastern Colorado. These storms varied in their speed and strength, but overall eastern Colorado experienced baseball sized hail, flash flooding, a tornado, and straight line wind damage with observed speeds of 97 MPH and estimated speeds over 110 MPH. No damage was observed from the tornado.

Video from a chaser shows a tornado formed north of county road G, crossed the road just east of county road 6 while moving southeast. No damage was seen in the video or by local EM.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 18:26 UTC and running to 02:11 UTC.

Issued (UTC)ExpiredProductOffice
18:26 UTC02:11 UTCSevere Thunderstorm WatchGLD
21:28 UTC22:15 UTCSevere Thunderstorm WarningGLD
22:12 UTC23:15 UTCSevere Thunderstorm WarningGLD
22:36 UTC23:15 UTCSevere Thunderstorm WarningGLD
22:45 UTC23:15 UTCTornado WarningGLD
22:58 UTC00:00 UTCSevere Thunderstorm WarningGLD
22:58 UTC23:30 UTCTornado WarningGLD
23:02 UTC23:45 UTCSevere Thunderstorm WarningGLD
23:38 UTC00:16 UTCSevere Thunderstorm WarningGLD
23:54 UTC01:00 UTCSevere Thunderstorm WarningGLD
00:15 UTC06:00 UTCFlood AdvisoryGLD
00:24 UTC01:30 UTCSevere Thunderstorm WarningGLD
00:41 UTC01:45 UTCSevere Thunderstorm WarningGLD
00:59 UTC04:21 UTCFlash Flood WarningGLD
04:21 UTC17:00 UTCFlood WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 8, 3:45 PM MDT, 52 minutes earlier. Its key messages:

  • A Severe Thunderstorm Watch has been issued for the northwestern CWA due to the expectation of significant weather this afternoon and evening. Severe storms are expected to extend beyond the current Watch boundaries.
  • Hail up to 3 inches, 90 MPH winds, flooding, and a brief tornado or two are possible with the storms tonight. The favored area is generally along and south of I-70 and Eastern Colorado, but The entire area has a chance.
  • Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening, although severe parameters lessen after today.
  • Potential break in the active weather pattern mid week with near triple digit temperatures.
  • Next system looks to impact the area Friday or Saturday.
Area forecast discussion, Jun 8, 3:45 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
345 PM MDT Sat Jun 8 2024

.KEY MESSAGES...

- A Severe Thunderstorm Watch has been issued for the
  northwestern CWA due to the expectation of significant weather
  this afternoon and evening. Severe storms are expected to
  extend beyond the current Watch boundaries.

- Hail up to 3 inches, 90 MPH winds, flooding, and a brief
  tornado or two are possible with the storms tonight. The
  favored area is generally along and south of I-70 and Eastern
  Colorado, but The entire area has a chance.

- Active weather pattern continues Sunday through Tuesday with
  similar trend of storms moving in from the west during the
  afternoon/evening, although severe parameters lessen after
  today.

- Potential break in the active weather pattern mid week with
  near triple digit temperatures.

- Next system looks to impact the area Friday or Saturday.

&&

.UPDATE...
Issued at 106 PM MDT Sat Jun 8 2024

Storms already forming along the Rockies front range. These
storms will move east and intensify in our CWA. This has
prompted a Severe Thunderstorm Watch to be issued for the
northwestern portions of the CWA.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 106 PM MDT Sat Jun 8 2024

This afternoon, there is a 500mb high pressure system sitting over
Texas with a low pressure system over the Great Lakes. A shortwave
is forming in northern Colorado and will southeast move over the CWA
over the next few hours, allowing an 850mb lee low to form in
eastern Colorado. The lee low will move on east, force convection to
occur. We expect convection to be entering the CWA around 20-21Z.

The convection is expected to start as individual cells but around
the time they move out of Colorado, they will cluster together into
a QLCS. There is plenty of instability, around 1,500-2,500 J/kg of
MUCAPE and shear will be plentiful with 45-60 kts of effective bulk
wind shear. Hail will be the primary threat throughout western CWA,
really before it becomes a line. Hail up to 3 inches are possible
from these storms. Once the storms form into a QLCS, wind will
become the main threat over the eastern CWA. Winds up to 90 MPH will
be possible in the eastern CWA. Both the wind and hail threat
exists across the CWA, these are just the areas where each will
have a better chance to occur.

The storms most likely to produce severe weather will be southwest
of a line from Benkelman, NE to Lenora, KS. Storm motion looks to be
fast, with 45-60 kts of downshear velocities. Storms look to leave
the area around 6-9Z to the east/northeast.

These storms will also be efficient precipitation producers. PWATS
will range from 1.2-1.6 inches, long skinny CAPE profiles are see
throughout the area, and the 0C layer is around 16,000 feet AGL.
However, the downshear velocities being so fast means that storms
will need to train in order to pose a risk for flooding. This could
easily happen this afternoon and evening, and flash flooding would
result.

Overnight temperatures will be kept fairly warm due to lingering
cloud cover, lowering ceilings, and potentially fog. This will only
allow temperatures to cool down to the upper 50s. The cloud cover
will stunt warming up tomorrow, too. High temperatures tomorrow look
to warm into the mid to upper 70s.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 106 PM MDT Sat Jun 8 2024

In the long term, we are looking at an upper-level ridge building
into the area slowly through Saturday. Until Tuesday evening, the
ridge will still be fairly weak and allows mid-level shortwaves to
move through the region. The will continue our diurnal thunderstorm
chances. Organized convection looks less likely during this time,
but some isolated severe storms could form.

After Tuesday, the ridge strengthens over the CWA and works to lower
convective chances. This ridge will also usher in hot temperatures
and by Thursday, numerous locations could be looking at triple digit
heat.

Come Friday, we are seeing an upper-level trough cutting into the
region that looks bring precipitation and cooler temperatures. This
could be our next shot of well organized severe convection, but
details are not clear yet and we will be keeping an eye on it.

Throughout the long-term, low temperatures range in the mid 50s
through upper 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 341 PM MDT Sat Jun 8 2024

Severe thunderstorms look to impact the KGLD terminal to start
the period with gusts in excess of 55 knots, torrential rainfall
and perhaps some hail potential. Winds will become
predominantly easterly behind the storms with stratus forecast
to develop bringing MVFR to perhaps even IFR conditions before
lifting during the late morning hours.

Storms look to be a bit more delayed for KMCK not arriving
until around 02Z; severe weather currently is not anticipated
with this activity but gusty winds around 40 knots and
torrential rain are forecast. The potential for stratus at this
time doesn't look to favor the KMCK terminal but will be
monitored for any changes before the 06Z TAF issuance.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...CA
SHORT TERM...CA
LONG TERM...CA
AVIATION...Trigg
Hazardous weather outlook, Jun 8, 3:12 PM MDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
312 PM MDT Sat Jun 8 2024

KSZ002>004-015-016-029-NEZ080-081-092115-
Rawlins-Decatur-Norton-Sheridan-Graham-Gove-Hitchcock-Red Willow-
412 PM CDT Sat Jun 8 2024

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Significant and widespread severe weather is possible this afternoon
and evening. Very large hail up to 3 inches, wind gusts up to
90 mph, and a tornado or two are possible today. Heavy rain is also
possible and can lead to zero visibility and flash flooding.
Accumulating hail is also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is highly encouraged!

COZ090>092-KSZ001-013-014-027-028-041-042-NEZ079-092115-
Yuma-Kit Carson-Cheyenne-Sherman-Thomas-Wallace-Logan-Greeley-
Wichita-Dundy-
312 PM MDT Sat Jun 8 2024 /412 PM CDT Sat Jun 8 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued until 7PM MDT due
expected storms this afternoon. Very large hail up to 3 inches, wind
gusts up to 90 mph, and a tornado or two are possible today. Heavy
rain is also possible and can lead to zero visibility and flash
flooding. Accumulating hail is also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is highly encouraged!

In the hours before

Local storm report, Jun 8, 4:12 PM MDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
412 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             2 W Flagler             39.29N 103.10W
06/08/2024  M0.88 Inch       Kit Carson         CO   Public

            Public report of up to nickel sized hail
            starting to accumulate.

&&

CA
Local storm report, Jun 8, 4:27 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
427 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             4 S Flagler             39.24N 103.06W
06/08/2024  E1.25 Inch       Kit Carson         CO   Public

            Public report of hail a bit larger than
            quarters abt 3.5 SSW of Flagler.

&&

CA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

10.6 hours before the tornado, 305 km from the path. June 8, 2024.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 74 joules per kilogram, CIN -359, lifted condensation level 1435 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 55 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-359 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

1.4 hours after it, 305 km from the path. June 9, 2024.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -113715, lifted condensation level 1137 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-113715 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the touchdown began at 22:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:10 UTCHAIL 0.882 W FlaglerKit Carson, COPublic report of up to nickel sized hail starting to accumulate.
22:15 UTCHAIL 2.7511 S AroyaCheyenne, COPublic report and photo via social media.
22:24 UTCTSTM WND DMG17 Ne Wild HorseCheyenne, COspotter network report of one power pole snapped and down on east side of highway... time estimated from radar.
22:25 UTCHAIL 2.758 S FlaglerKit Carson, COPublic report and photo via social media. Hail size estimated from photo.
22:26 UTCHAIL 1.254 S FlaglerKit Carson, COPublic report of hail a bit larger than quarters abt 3.5 SSW of Flagler.
22:29 UTCHAIL 1.510 Ne KarvalLincoln, COAlso reported larger hail further west towards Punkin Center, but was unable to provide any additional details at this time.
22:39 UTCTORNADO13 Sse FlaglerKit Carson, COMultiple chaser reports of a cone/multiple vortices tornado near the vicinity of CR G and 11. Tornado lasted 5-8 minutes.
22:42 UTCHAIL 2.759 Ssw SeibertKit Carson, COSpotter report of baseball sized hail 3W of hwy 52.
22:47 UTCHAIL 27 S FlaglerKit Carson, CODelayed report. Chaser found hail roughly size of an egg near the intersection of County Road 5 and L.
23:27 UTCTSTM WND GST 594 W CopeWashington, CO
23:31 UTCHAIL 115 N Kit CarsonCheyenne, COHail up to 1 inch from spotters live feed.
23:31 UTCHAIL 1.515 N Kit CarsonCheyenne, COCorrects previous hail report from 15 N Kit Carson. Hail up to 1 inch from spotters live feed.
23:37 UTCTSTM WND GST 5617 N FlaglerKit Carson, COMesonet station EW7003 17 N Flagler.
23:45 UTCHAIL 29 N Kit CarsonCheyenne, COPublic report and photo via social media. Hail size estimated from photo.
23:51 UTCTSTM WND GST 6612 Nnw ArribaLincoln, COReport via Ambient Weather Network.
23:54 UTCTSTM WND GST 5911 Sw JoesKit Carson, COKCOVONA2 reported a 59 MPH gust.
00:00 UTCHAIL 25 Ese Kit CarsonCheyenne, COPublic report and photo via social media. Hail size estimated from photo.
00:02 UTCTSTM WND GST 584 N GenoaLincoln, COWunderground Station PWS-KCOGENOA3.
00:05 UTCTSTM WND GST 61HugoLincoln, COMesonet station EW0539 Hugo.
00:13 UTCTSTM WND GST 596 S HugoLincoln, COWunderground Station PWS-KCOHUGO12.
00:13 UTCHAIL 24 Ene Kit CarsonCheyenne, COSpotter provided pictures showing several large hail stones approximately two inches in diameter. Photos provided via Facebook.
00:22 UTCHAIL 0.754 W FirstviewCheyenne, COReport from mPING: Dime (0.75 in.).
00:23 UTCHAIL 14 W FirstviewCheyenne, COReport from mPING: Quarter (1.00 in.).
00:25 UTCTSTM WND GST 777 N StrattonKit Carson, COAmbient weather station SevenFarms.
00:27 UTCTSTM WND GST 718 Nnw BethuneKit Carson, COKCOSTRAT21.
00:29 UTCTSTM WND GST 768 Nnw BoyeroLincoln, COMesonet station UP711 7.7 NW Boyero (UPR). Also reported a gust of 60 mph at 624pm. Sustained winds with this report were also 60mph.
00:35 UTCTSTM WND GST 623 Wsw BethuneKit Carson, COReported via KCOBETHU6.
00:42 UTCTSTM WND DMG11 S StrattonKit Carson, CODelayed report via social media. Overturned pivot 15 miles SW of Bethune. Time estimated via radar.
00:59 UTCTSTM WND GST 66AroyaCheyenne, COMesonet station UP695 Aroya (UPR).
01:07 UTCTSTM WND GST 82Wild HorseCheyenne, COTrained spotter with anemometer measured an 82 MPH gust at Wild Horse due to outflow.
01:14 UTCTSTM WND GST 582 Sw FirstviewCheyenne, COKCOCHEYE8 reports of a gust of 58 MPH.
01:17 UTCTSTM WND GST 62FirstviewCheyenne, COMesonet station CO068 040w460 U40-Firstview.
01:21 UTCHAIL 1.25Wild HorseCheyenne, COspotter network report.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.